Journal d'Analyse Mathématique

, Volume 137, Issue 2, pp 751–812 | Cite as

Quasiconformal surgery and linear differential equations

  • Walter BergweilerEmail author
  • Alexandre Eremenko


We describe a new method of constructing transcendental entire functions A such that the differential equation w″ + Aw = 0 has two linearly independent solutions with relatively few zeros. In particular, we solve a problem of Bank and Laine by showing that there exist entire functions A of any prescribed order greater than 1/2 such that the differential equation has two linearly independent solutions whose zeros have finite exponent of convergence. We show that partial results by Bank, Laine, Langley, Rossi and Shen related to this problem are in fact best possible. We also improve a result of Toda and show that the estimate obtained is best possible. Our method is based on gluing solutions of the Schwarzian differential equation S(F) = 2A for infinitely many coefficients A.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    L. Ahlfors, Über eine in der neueren Wertverteilungstheorie betrachtete Klasse transzendenter Funktionen, Acta Math. 58 (1932), 375–406.MathSciNetCrossRefzbMATHGoogle Scholar
  2. [2]
    G.A. Baker and P. Graves-Morris, Padé Approximants, Second edn., Cambridge University Press, Cambridge, 1996.CrossRefzbMATHGoogle Scholar
  3. [3]
    S. B. Bank and I. Laine, On the oscillation theory of f″ + Af = 0 where A is entire, Bull. Amer. Math. Soc. (N. S.) 6 (1982), 95–98.MathSciNetCrossRefzbMATHGoogle Scholar
  4. [4]
    S. B. Bank and I. Laine, On the oscillation theory of f″ + Af = 0 where A is entire, Trans.Amer. Math. Soc. 273 (1982), 351–363.MathSciNetzbMATHGoogle Scholar
  5. [5]
    S. B. Bank and I. Laine, Representations of solutions of periodic second order linear differential equations, J. Reine Angew. Math. 344 (1983), 1–21.MathSciNetzbMATHGoogle Scholar
  6. [6]
    S. B. Bank, I. Laine, and J. K. Langley, On the frequency of zeros of solutions of second order linear differential equations, Results Math. 10 (1986), 8–24.MathSciNetCrossRefzbMATHGoogle Scholar
  7. [7]
    W. Bergweiler, Iteration of meromorphic functions, Bull. Amer. Math. Soc. (N. S.) 29 (1993), 151–188.MathSciNetCrossRefzbMATHGoogle Scholar
  8. [8]
    W. Bergweiler and A. Eremenko, On the Bank–Laine conjecture, J. Eur. Math. Soc. (JEMS) 19 (2017), 1899–1909.MathSciNetCrossRefzbMATHGoogle Scholar
  9. [9]
    W. Bergweiler, P. J. Rippon and G. M. Stallard, Dynamics of meromorphic functions with direct or logarithmic singularities, Proc. London Math. Soc. (3) 97 (2008), 368–400.MathSciNetCrossRefzbMATHGoogle Scholar
  10. [10]
    C. J. Bishop, Constructing entire functions by quasiconformal folding, Acta Math. 214 (2015), 1–60.MathSciNetCrossRefzbMATHGoogle Scholar
  11. [11]
    C. J. Bishop, The order conjecture fails in S, J. Anal. Math. 127 (2015), 283–302.MathSciNetCrossRefzbMATHGoogle Scholar
  12. [12]
    C. J. Bishop, Models for the Speiser class, Proc. London Math. Soc. (3) 114 (2017), 765–797.MathSciNetCrossRefzbMATHGoogle Scholar
  13. [13]
    Y.-M. Chiang and M. E. H. Ismail, On value distribution theory of second order periodic ODEs, special functions and orthogonal polynomials, Canad. J. Math. 58 (2006), 726–767.MathSciNetCrossRefzbMATHGoogle Scholar
  14. [14]
    J. Clunie, A. Eremenko and J. Rossi, On equilibrium points of logarithmic and Newtonian potential, J. London Math. Soc. (2) 47 (1993), 309–320.MathSciNetCrossRefzbMATHGoogle Scholar
  15. [15]
    D. Drasin, The inverse problem of the Nevanlinna theory, Acta Math. 138 (1976), 83–151.MathSciNetCrossRefzbMATHGoogle Scholar
  16. [16]
    A. Epstein and L. Rempe-Gillen, On the invariance of order for finite-type entire functions, Ann. Acad. Sci. Fenn. Math. 40 (2015), 573–599.MathSciNetCrossRefzbMATHGoogle Scholar
  17. [17]
    A. Eremenko, Growth of entire and subharmonic functions on asymptotic curves, Siberian Math. J. 21 (1981), 673–683; translation from Sibirsk. Mat. Zh. 21 (1980), no. 5, 39–51, 189.CrossRefzbMATHGoogle Scholar
  18. [18]
    A. Eremenko and M. Lyubich, Dynamical properties of some classes of entire functions, Ann. Inst. Fourier 42 (1992), 989–1020.MathSciNetCrossRefzbMATHGoogle Scholar
  19. [19]
    A. A. Goldberg, The inverse problem of theory of the distribution of the values of meromorphic functions, Ukrain. Mat. Z. 6 (1954), 385–397.MathSciNetGoogle Scholar
  20. [20]
    A. A. Goldberg and I. V. Ostrovskii, Value Distribution of Meromorphic Functions, American Mathematical Society, Providence, RI, 2008.CrossRefzbMATHGoogle Scholar
  21. [21]
    L. R. Goldberg and L. Keen, A finiteness theorem for a dynamical class of entire functions, Ergodic Theory Dynam. Systems 6 (1986), 183–192.MathSciNetCrossRefzbMATHGoogle Scholar
  22. [22]
    G. G. Gundersen, The mathematical work of Ilpo Laine, in Proceedings of the Workshop on Complex Analysis and its Applications to Differential and Functional Equations, University of Eastern Finland, Joensuu, 2014, pp. 1–26.Google Scholar
  23. [23]
    Ch. Hermite, Sur l’équation de Lamé, inOEuvres de Charles Hermite. Tome III, Gauthiers-Villars, Paris, 1912, pp. 118–122.zbMATHGoogle Scholar
  24. [24]
    E. Hille, Oscillation theorems in the complex domain, Trans. Amer. Math. Soc. 23 (1922), 350–385.MathSciNetCrossRefGoogle Scholar
  25. [25]
    E. Hille, Ordinary Differential Equations in the Complex Domain, John Wiley & Sons, New York–London–Sydney, 1976.zbMATHGoogle Scholar
  26. [26]
    C. Z. Huang, Some results on the complex oscillation theory of second order linear differential equations, Kodai Math. J. 14 (1991), 313–319.MathSciNetCrossRefzbMATHGoogle Scholar
  27. [27]
    F. Huckemann, Bericht Über die Theorie der Wertverteilung, Jber. Deutsch. Math.-Verein. 64 (1961/1962), 135–188.Google Scholar
  28. [28]
    E. L. Ince, Ordinary Differential Equations, Longmans, Green and Co., London, 1926; reprint: Dover, New York, 1956.Google Scholar
  29. [29]
    G. Julia, Exercices d’Analyse. Tome III. équations Differentielles, Gauthier–Villars, Paris, 1933.zbMATHGoogle Scholar
  30. [30]
    E. Kamke, Differentialgleichungen. Lösungsmethoden und Lösungen. Teil I: Gewöhnliche Differentialgleichungen, 6. Auflage, Akademische Verlagsgesellschaft, Geest und Portig K.-G., Leipzig, 1959.zbMATHGoogle Scholar
  31. [31]
    T. Kriecherbauer, A. B. J. Kuijlaars, K. D. T.-R. McLaughlin and P. D. Miller, Locating the zeros of partial sums of ez with Riemann-Hilbert methods, in Integrable Systems and RandomMatrices, Contemporary Mathematics, Vol. 458, American Mathematical Society, Providence, RI, 2008, pp. 183–195.Google Scholar
  32. [32]
    I. Laine, Nevanlinna Theory and Complex Differential Equations, de Gruyter Studies in Mathematics, Vol. 15, Walter de Gruyter, Berlin–New York, 1993.Google Scholar
  33. [33]
    I. Laine and K. Tohge, TheBank–Laine conjecture—a survey, inSome Topics on ValueDistribution and Differentiability in Complex and p-adic Analysis, Science Press, Beijing, 2008, pp. 398–417.zbMATHGoogle Scholar
  34. [34]
    O. Lehto and K. Virtanen, Quasiconformal Mappings in the Plane, Springer, New York–Heidelberg, 1973.CrossRefzbMATHGoogle Scholar
  35. [35]
    B. Levin, Distribution of Zeros of Entire Functions, Translations of Mathematical Monographs, Vol. 5, American Mathematical Society, Providence, RI, 1980.Google Scholar
  36. [36]
    R. Nevanlinna, Über Riemannsche Flächen mit endlich vielen Windungspunkten, Acta Math. 58 (1932), 295–373.Google Scholar
  37. [37]
    R. Nevanlinna, Eindeutige analytische Funktionen, Springer, Berlin–Göttingen–Heidelberg, 1953.CrossRefzbMATHGoogle Scholar
  38. [38]
    J. Rossi, Second order differential equations with transcendental coefficients, Proc. Amer. Math. Soc. 97 (1986), 61–66.MathSciNetCrossRefzbMATHGoogle Scholar
  39. [39]
    H. P. de Saint-Gervais, Uniformisation des surfaces de Riemann, ENS ´ Editions, Lyon, 2010.zbMATHGoogle Scholar
  40. [40]
    H. A. Schwarz, Gesammelte mathematische Abhandlungen,Zweiter Band, Springer, Berlin, 1890.CrossRefzbMATHGoogle Scholar
  41. [41]
    L.-C. Shen, Solution to a problem of S. Bank regarding exponent of convergence of zeros of the solutions of differential equation f––+ Af = 0, Kexue Tongbao (English Ed.) 30 (1985), 1579–1585.MathSciNetzbMATHGoogle Scholar
  42. [42]
    L.-C. Shen, Proof of a conjecture of Bank and Laine regarding the product of two linearly independent solutions of y––+ Ay = 0, Proc. Amer. Math. Soc. 100 (1987), 301–308.MathSciNetzbMATHGoogle Scholar
  43. [43]
    Y. Sibuya, Global Theory of a Second Order Linear Ordinary Differential Equation with a Polynomial Coefficient, North-Holland, Amsterdam–Oxford; American Elsevier, New York, 1975.zbMATHGoogle Scholar
  44. [44]
    O. TeichmÜller, Einfache Beispiele zur Wertverteilungslehre, Deutsche Math. 7 (1944), 360–368; Gesammelte Abhandlungen, Springer, Berlin, 1982, S. 728–736.MathSciNetzbMATHGoogle Scholar
  45. [45]
    N. Toda, A theorem on the growth of entire functions on asymptotic paths and its application to the oscillation theory of w––+ Aw = 0, Kodai Math. J. 16 (1993), 428–440.MathSciNetCrossRefzbMATHGoogle Scholar
  46. [46]
    E. Ullrich, Flächenbau undWachstumordnung bei gebrochenen Funktionen, Jber. Deutsch.Math.- Verein. 46 (1936), 232–274.Google Scholar
  47. [47]
    G. Valiron, Lectures on the General Theory of Integral Functions, Edouard Privat, Toulouse 1923; reprint: Chelsea, New York, 1949.Google Scholar
  48. [48]
    L. I. Volkovyskii, Investigations of the Type Problem of a Simply Connected Riemann Surface, Proc. Steklov Math. Inst. 34 (1950).Google Scholar
  49. [49]
    E. T. Whittaker and G. N. Watson, A Course of Modern Analysis, Cambridge University Press, Cambridge, 1920.zbMATHGoogle Scholar
  50. [50]
    H. Wittich, Neuere Untersuchungen Über eindeutige analytische Funktionen, Springer, Berlin, 1968.Google Scholar

Copyright information

© The Hebrew University of Jerusalem 2019

Authors and Affiliations

  1. 1.Mathematisches SeminarChristian-Albrechts-Universität zu KielKielGermany
  2. 2.Department of MathematicsPurdue UniversityWest LafayetteUSA

Personalised recommendations